Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Great Falls, MT

August 5, 2004Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2004, 4:10 PM MDT for Cascade County, Montana. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2004, 4:10 PM MDT (22:10 UTC)
Expired
Aug 5, 2004, 5:00 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:18 PM MDTTSTM WND GST 655 S Great Falls, MT
Aug 5, 4:18 PM MDTTSTM WND GST 655 S Great Falls, MT
Aug 5, 4:27 PM MDTTSTM WND GST 62Malmstrom Afb, MT
Aug 5, 4:27 PM MDTTSTM WND GST 62Malmstrom Afb, MT
Aug 5, 4:30 PM MDTHAIL 16 Sw Belt, MTHEAVY RAIN AND GUSTY WINDS
Aug 5, 4:30 PM MDTHAIL 16 Sw Belt, MTHEAVY RAIN AND GUSY WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 052210
SVRTFX
MTC013-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASCADE COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF GREAT FALLS

* UNTIL 500 PM MDT

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ULM TO 17 MILES SOUTH OF
  BELT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF CASCADE
  TO 27 MILES SOUTHEAST OF GREAT FALLS...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREAT FALLS BY 440 PM MDT
  BLACK EAGLE BY 445 PM MDT
  BELT BY 455 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

LAT...LON 4739 11174 4708 11104 4741 11073 4769 11141

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:10 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 5, 4:10 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
410 PM MDT THU AUG 5 2004

.DISCUSSION...

TODAY THROUGH FRIDAY NIGHT...THE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT WILL CONTINUE TODAY...FOR ANOTHER ROUND OF POSSIBLY SEVERE
AFTERNOON THUNDERSTORMS. A FEW THUNDERSTORMS WILL MOVE THROUGH THE
TFX CWA THIS MORNING...BUT ACTIVITY WILL INCREASE AND BE MORE
INTENSE THIS AFTERNOON AS THE AIRMASS BECOMES MORE UNSTABLE. ALSO...
A STRONG SHORTWAVE TROUGH EMBEDDED IN THE SOUTHWEST FLOW WILL BRING
STRONGER DISTURBANCES OVER THE AREA. THE BULK OF THE ACTIVITY WILL
OCCUR BETWEEN EARLY AFTERNOON AND EARLY EVENING. A SURFACE TROUGH
OVER IDAHO TODAY WILL ALSO MOVE EAST OF THE ROCKIES LATER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...SHIFTING SOUTHERLY SURFACE
WINDS MORE WESTERLY...AND KEEPING THEM BREEZY. DUE TO THIS SHIFT IN
WINDS...WILL HEADLINE THIS IN THE FIRE WEATHER FORECAST. WITH HIGH
DEWPOINTS LINGERING INTO TODAY AND GENERALLY WET THUNDERSTORMS LAST
NIGHT...WILL NOT ISSUE A RED FLAG WARNING AT THIS TIME. WITH THE
SURFACE TROUGH MOVING EAST OF THE AREA TONIGHT...COOLER AIR WILL
PREVAIL DURING THE DAY ON FRIDAY...LIMITING INSTABILITY OVER THE
AREA. HOWEVER...DISTURBANCES EMBEDDED IN THE LINGERING WEST
SOUTHWEST FLOW WILL KEEP THE THREAT OF THUNDERSTORMS AROUND THE
AREA...WITH BREEZY WESTERLY SURFACE WINDS PREVAILING. THE MAIN UPPER
TROUGH WILL WEAKEN SOMEWHAT AND APPROACH MONTANA FRIDAY NIGHT...FOR
A CONTINUED CHANCE OF THUNDERSTORMS WITH BREEZY WESTERLY WINDS.
COULSTON

SATURDAY THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. DID HOWEVER INCREASE CLOUD COVER FOR SAT NIGHT
THROUGH SUN NIGHT OVER THE NORTHERN ZONES BASED ON 700 MB RELATIVE
HUMIDITY CHARTS OF THE ECMWF/GFS/ETA. SURROUNDING OFFICES IDEA OF
LOWERING TEMPERATURES FOR EARLY IN THE PERIOD LOOKS FINE SO HAVE
DONE SAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 088/054 084/052 078 10443
    BBUUU 049/075 048/081 050/082 054/085 054 32000000000
CTB BB 083/053 079/051 075 10443
    EBUUU 047/072 046/078 052/081 052/081 052 34000000000
HLN BB 087/055 087/053 083 10433
    BBUUU 052/080 051/082 055/085 057/088 057 32-00000000
BZN BB 087/054 087/052 080 10332
    BBUUU 046/076 046/080 050/083 054/085 054 21000000000
WEY BB 076/043 075/041 067 10332
    BUUUU 042/073 034/066 042/069 047/072 047 20000000000
DLN BB 085/052 082/050 080 10422
    BUUUU 047/076 046/078 053/081 053/085 053 31000000000
HVR BB 089/059 087/057 076 10242
    BBUUU 049/075 048/077 050/080 054/088 054 34000000000
LWT BB 088/053 084/052 076 10332
    BBUUU 047/072 046/079 049/082 052/080 052 22000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 1:00 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU AUG 5 2004

MTZ008>015-044>055-061100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST
MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND
STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:01 PM MDTSevere Thunderstorm WarningTFXMadison59 min
Aug 4, 6:04 PM MDTSevere Thunderstorm WarningTFXGallatin41 min
Aug 4, 6:57 PM MDTSevere Thunderstorm WarningTFXGallatin63 min
Aug 4, 8:05 PM MDTSevere Thunderstorm WarningTFXJudith Basin40 min
Aug 4, 8:34 PM MDTSevere Thunderstorm WarningTFXCascade56 min
Aug 4, 8:37 PM MDTSevere Thunderstorm WarningTFXCascade53 min
Aug 4, 9:08 PM MDTSevere Thunderstorm WarningTFXChouteau67 min
Aug 4, 9:44 PM MDTSevere Thunderstorm WarningTFXBlaine61 min
Aug 4, 10:10 PM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 4, 10:45 PM MDTSevere Thunderstorm WarningTFXBlaine30 min
Aug 4, 11:47 PM MDTSevere Thunderstorm WarningTFXHill28 min
Aug 5, 3:15 PM MDTSevere Thunderstorm WarningTFXLewis and Clark30 min
Aug 5, 3:39 PM MDTSevere Thunderstorm WarningTFXCascade51 min
Aug 5, 4:48 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin57 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningTFXMeagher48 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningTFXToole29 min
Aug 5, 5:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole45 min
Aug 5, 5:58 PM MDTSevere Thunderstorm WarningTFXChouteau32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.